West Virginia, 2002

Winter Storm in West Virginia, December 5, 2002

December 5, 2002 · NWS LWX · 8 events in 8 counties and zones

Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the region as it moved by.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the region as it moved by. A total of 6 to 8 inches of snowfall was recorded across the Eastern Panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 7:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 4, 7:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
758 PM EST WED DEC 4 2002

ITS ALL A WAITING GAME NOW. PCPN ATTM ACRS NC/SC...BUT HVG A HARD
TIME MAKING IT NWD DUE TO PARCHED AMS. LEADING EDGE HAS REACHED
LWB-LYH...IN LINE W/ LTST RUC40. THIS SOLN HAS THINGS ADVNCG A LTL
SLOER...REACHING EKN-CHO-RIC BY 02Z...MRB-DCA BY 05Z...AND REST OF
CWFA BY 08Z. THIS SOLN WUD APPR RSNBL IN LGT OF DEGREE OF
SUBLIMATION NCSRY TO MOISTEN AMS AND TREND IS IN LINE W/ 18Z
META/GFS. 00Z IAD RAOB DEPICTING THIN SATD LYR AT 3K FT...THEN SOLID
CLD DECK AT 10K FT. THUS...ONCE AIR MOISTENS...IT WL COME DWN IN A
HURRY.

ASIDE FM SLGTLY SLOER START/END TIMES...MDL SOLN PRETTY CONSISTENT.
PROGGED H8-7 FLW A LTL WEAKER THAN YDA. ALTHO TKNS SCHEMES DEPICT PL
MIX...PROFILES DONT NCSRLY CONCUR-- ENTIRE TRACE BLO FRZG. WUD APPR
THAT CSTL LOW SPINS UP REFL AT H8 BY 15Z...WHICH WUD CUT OFF WAA
ELY...AND KEEP PTYPE ALL SNW.  DFRMTN ZN IN NRN SHEN VLY WUD SPPRT
HIER SNW TTLS THERE.

ZFP LIKELY BTWN 900-930 PM /02-0230Z/ TO FRESHEN UP WORDING AND PUSH
ONSET AND ENDING TIME BACK A PINCH.  WET BULB TEMPS WL BE THE MIN/T
OVNGT...AND APPR TO BE ON TARGET ATTM. NO OTR CHGS PLANNED ATTM.

THIS JUST IN...REPORTS FM NELSON/AUGUSTA CNTYS REPORT SNW HAS BEGUN.
HERE WE GO

.LWX...
DC...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR DCZ001.

MD...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR WVZ048>055.

HTS
Hazardous weather outlook, Dec 4, 11:15 AM EST, 12 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1115 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...

LOW PRESSURE OVER LOUISIANA WILL MOVE NORTHEAST...REACHING THE NORTH
CAROLINA COAST THURSDAY MORNING. SINCE THE AIR CURRENTLY OVER THE
MID ATLANTIC REGION IS VERY COLD...THE PRECIPITATION PRODUCED BY
THIS SYSTEM IS EXPECTED TO BE MOSTLY SNOW.

SNOW WILL MOVE INTO CENTRAL VIRGINIA THIS EVENING....REACHING THE
WASHINGTON METRO AREA...WESTERN MARYLAND AND EASTERN WEST VIRGINIA
AROUND MIDNIGHT. LASTLY...SNOW WILL BEGIN IN BALTIMORE AND NORTHEAST
MARYLAND DURING THE EARLY MORNING HOURS.

ACROSS CENTRAL AND WESTERN MARYLAND INCLUDING THE WASHINGTON AND
BALTIMORE METRO AREAS...NORTHERN AND NORTHWEST VIRGINIA...AND THE
NORTHEAST WEST VIRGINIA PANHANDLE...ONE TO THREE INCHES OF SNOW IS
EXPECTED TONIGHT.  THURSDAY...ANOTHER ONE TO THREE INCHES IS
EXPECTED WEST OF THE BLUE RIDGE...WITH TWO TO FOUR INCHES EAST OF
THE RIDGE.

ACROSS CENTRAL VIRGINIA...INCLUDING STAUNTON...HARRISONBURG...
CHARLOTTESVILLE...AND FREDERICKSBURG...THREE TO FIVE INCHES OF SNOW
IS EXPECTED TONIGHT...WITH ANOTHER TWO TO FOUR ON THURSDAY.

IN LOWER SOUTHERN MARYLAND....ONE TO THREE INCHES IS EXPECTED
TONIGHT. THURSDAY THE SNOW WILL MIX WITH SLEET AND RAIN WHICH WILL
CUT DOWN ON ACCUMULATIONS.

IN ADDITION...SOME SLEET MAY MIX WITH THE SNOW ON THURSDAY IN THE
BALTIMORE AND WASHINGTON METRO AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS ARE EXPECTED TO ASKED
TO REPORT SNOWFALL TOTALS TONIGHT AND THURSDAY TO THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WALSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Pendleton

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Pendleton forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Grant

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Grant forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Hardy

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Hardy forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Winter Storm, Mineral

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Mineral forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Hampshire

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Winter Storm, Berkeley

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Berkeley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325796, 5325797, 5325798, 5325799, 5325800, 5325801, 5325802, 5325803.